Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 36, NWS Sioux Falls, SD

May 31, 2023Brookings County, South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2023, 2:48 PM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 2:48 PM CDT (19:48 UTC)
Expired
May 31, 2023, 3:15 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS53 KFSD 311948
SVRFSD
MNC081-SDC011-312015-
/O.NEW.KFSD.SV.W.0036.230531T1948Z-230531T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
248 PM CDT Wed May 31 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in southwestern Minnesota...
  Northeastern Brookings County in east central South Dakota...

* Until 315 PM CDT.

* At 248 PM CDT, a severe thunderstorm was located near Hendricks, or
  16 miles southeast of Clear Lake, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Lincoln and northeastern Brookings Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4447 9637 4454 9654 4455 9645 4463 9645
      4463 9618
TIME...MOT...LOC 1948Z 212DEG 28KT 4458 9643 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
2 follow-up statements
906 
WWUS53 KFSD 311957
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
257 PM CDT Wed May 31 2023

SDC011-312007-
/O.CAN.KFSD.SV.W.0036.000000T0000Z-230531T2015Z/
Brookings SD-
257 PM CDT Wed May 31 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4462 9618 4449 9635 4447 9637 4447 9638
      4448 9640 4454 9646 4463 9645 4463 9619
TIME...MOT...LOC 1957Z 208DEG 24KT 4464 9640 

$$

MNC081-312015-
/O.CON.KFSD.SV.W.0036.000000T0000Z-230531T2015Z/
Lincoln MN-
257 PM CDT Wed May 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

At 257 PM CDT, a severe thunderstorm was located near Lake Cochrane
Rec Area, or 15 miles southeast of Clear Lake, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hendricks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4462 9618 4449 9635 4447 9637 4447 9638
      4448 9640 4454 9646 4463 9645 4463 9619
TIME...MOT...LOC 1957Z 208DEG 24KT 4464 9640 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
889 
WWUS53 KFSD 312008
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
308 PM CDT Wed May 31 2023

MNC081-312017-
/O.EXP.KFSD.SV.W.0036.000000T0000Z-230531T2015Z/
Lincoln MN-
308 PM CDT Wed May 31 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY
WILL EXPIRE AT 315 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4462 9618 4449 9635 4447 9637 4447 9638
      4448 9640 4454 9646 4463 9645 4463 9619
TIME...MOT...LOC 2007Z 212DEG 28KT 4470 9635 

$$

Meyers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:52 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 31, 12:52 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1252 PM CDT Wed May 31 2023

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CDT Wed May 31 2023

Early this morning, broken lines of convection across West River
into central Nebraska have been weakening as they slowly push
east in association with a weak disturbance aloft. Prior to sunrise,
will watch for additional thunderstorm development in the wake of
an eastward moving outflow boundary, but any activity should be
isolated.

For the rest of today, aforementioned disturbance will continue
to lift northeastward within weak southwest flow aloft. Latest
CAMs suggest some convective development along a weak surface
boundary by this afternoon and early evening. Timing/coverage are
somewhat uncertain given subtle weak forcing, but some marginally
severe hail and/or wind is possible with the strongest storms
given instability profiles with 1500-2500 J/kg of CAPE.

Besides convective chances, look for another warm day with
afternoon highs climbing into the upper 80s to near 90 degrees.
Expect south-southeasterly surface wind from 5 to 15 mph.

Thunderstorm chances should diminish after sunset with loss of
heating and lack of strong forcing. Tonight's lows will drop into
the 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM CDT Wed May 31 2023

Daily convective chances continue through the end of the work week
with a parade of subtle weak waves aloft. Perhaps the best chance
will be Friday as a slightly better defined short-wave associated
with central Rockies low pressure lifts northward ahead of a
westward expanding 500 hPa ridge. If this ridge moves in quicker,
that may help to squash precipitation chances. With little change
in airmass, modest instability and weak shear will allow for any
stronger updrafts to produce marginally severe hail and/or wind,
but currently not outlooked by SPC for severe convection over the
next week.

High pressure aloft will dominate the regional weather pattern
this weekend, so current forecast POPs may be overdone and daily
highs not quite warm enough. Could potentially see more widespread
temperatures approaching or exceeding 90 degrees. Predictability
decreases quite a bit into early next week as medium-range models
struggle with the evolution of an retrograding east coast low. The
GFS cuts it off across the Ohio River Valley, while the ECMWF
remains a bit more progressive, moving it into the western
Atlantic.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1244 PM CDT Wed May 31 2023

Line of showers/weak thunderstorms moving through Hwy 81/I-29
corridor to start this TAF period could produce some gusty winds
and brief heavy rainfall. Line approaching KFSD is weakening, but
could produce a brief shower or stray lightning strike within the
first hour of this new TAF period. Beyond that, better potential
for scattered storms through the afternoon/evening looks to be
east of I-29 corridor, with little if any impact on KHON/KFSD/KSUX
TAF sites.

Largely diurnally driven storms should diminish toward sunset,
with a chance of MVFR stratus moving in from the south toward
sunrise. Confidence in this and any associated showers/storms late
in this period is low, and thus will stick with VFR conditions and
no precip mention for now.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...JH
Hazardous weather outlook, May 31, 3:44 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
344 AM CDT Wed May 31 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
344 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today and tonight.
A few stronger storms this afternoon and early evening could
produce hail up to the size of quarters and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be continued chances for primarily late afternoon and
evening thunderstorms Thursday into the weekend. At this time,
severe weather is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Rogers

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:57 PM CDTSevere Thunderstorm WarningFSDLyon33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.